Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 25, NWS Lubbock, TX

December 18, 20088 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 18, 2008, 5:21 AM CST for 8 counties in Texas. It took effect at Dec 18, 2008, 1:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2008, 5:21 AM CST (11:21 UTC)
In effect from
Dec 18, 2008, 1:00 PM CST
Expired
Dec 18, 2008, 6:00 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 181121
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
521 AM CST THU DEC 18 2008

TXZ021-022-027-028-033-034-039-040-190000-
/O.NEW.KLUB.WI.Y.0025.081218T1900Z-081219T0000Z/
PARMER-CASTRO-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-TERRY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
MULESHOE...LITTLEFIELD...OLTON...MORTON...LEVELLAND...PLAINS...
DENVER CITY...BROWNFIELD
521 AM CST THU DEC 18 2008

...WIND ADVISORY IN EFFECT FROM 1 PM TO 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 PM TO 6 PM CST THIS AFTERNOON.

SUSTAINED WESTERLY WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE
THIS AFTERNOON. A FEW GUSTS APPROACHING 50 MPH WILL BE POSSIBLE.
PATCHY BLOWING DUST MAY LOCALLY REDUCE VISIBILITIES. THE WINDS ARE
EXPECTED TO SUBSIDE BY EARLY EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS74 KLUB 182128
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CST THU DEC 18 2008

TXZ021-022-027-028-033-034-039-040-190000-
/O.CON.KLUB.WI.Y.0025.000000T0000Z-081219T0000Z/
PARMER-CASTRO-BAILEY-LAMB-COCHRAN-HOCKLEY-YOAKUM-TERRY-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
MULESHOE...LITTLEFIELD...OLTON...MORTON...LEVELLAND...PLAINS...
DENVER CITY...BROWNFIELD
328 PM CST THU DEC 18 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

SUSTAINED WEST OR SOUTHWEST WINDS FROM 25 TO 35 MPH ARE EXPECTED 
LATE THIS AFTERNOON OVER THE WESTERN SOUTH PLAINS AND EXTREME
SOUTHWEST TEXAS PANHANDLE. A FEW GUSTS FROM 45 TO 55 MPH ARE ALSO
EXPECTED. PATCHY BLOWING DUST MAY LOCALLY REDUCE VISIBILITIES.
THE WINDS ARE EXPECTED TO SUBSIDE BY EARLY EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 MPH OR GREATER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 18, 4:48 AM CST, 33 minutes earlier.

Area forecast discussion, Dec 18, 4:48 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
448 AM CST THU DEC 18 2008

.SHORT TERM...
ELEVATED MOISTURE...VIRGA SHOWERS/SPRINKLES...CONTINUE TO STREAM
OVER THE SOUTH PLAINS WITHIN SOUTHWESTERLY FLOW ALOFT IN ADVANCE OF
THE APPROACHING SOUTHWESTERN U.S. UPPER LOW. MEANWHILE WEAK UPSLOPE
SURFACE FLOW PERSIST OVER THE NORTHERN ROLLING PLAINS/EXTREME
SOUTHEASTERN PANHANDLE ALONG THE WESTERN PERIPHERY OF THE REMNANT
COLD SURFACE HIGH.

LIGHT SHOWERS WILL CONTINUE TO TRANSLATE OVER THE SOUTH PLAINS
THROUGH LATE MORNING...UNTIL THE MOIST PLUME NOW SEEN IN VAPOR
IMAGERY TRANSLATES EAST OF THE AREA...BUT THE PROBABILITY OF
MEANINGFUL PRECIPITATION WILL REMAIN LOW. THE SOUTHWESTERN U.S. UA
LOW WILL SHEAR AND EJECT OVER THE SOUTHERN ROCKIES THIS AFTERNOON.
AS THIS OCCURS SOME DEGREE OF MID LEVEL DRYSLOTTING/DOWNGLIDE AND A
NOTABLE LOWER TROPOSPHERIC WIND MAX /65KT AT 700MB/ WILL OVERSPREAD
THE SOUTH PLAINS. FORECAST PROFILES SHOW THE BEST/DEEPEST MIXING TO
OCCUR AFTER 18Z WITHIN PARTIAL CLEARING/INSOLATION OVER THE WESTERN
SOUTH PLAINS. THIS IS ALSO WHERE MODESTLY TIGHT MSLP GRADIENTS WILL
EXIST SOUTH OF A DEEPENING SURFACE LOW OVER SOUTHEASTERN COLORADO/
SOUTHWESTERN KANSAS. THUS WILL DEPICT LOW-END ADVISORY LEVEL WINDS
/GREATER THAN 30MPH/ OVER THE WESTERN SOUTH PLAINS AND WILL POST A
WIND ADVISORY FROM 19Z-00Z.

THE TROUGH AXIS WILL PROPAGATE EAST/NORTHEAST OF THE AREA DURING THE
EVENING HOURS RESULTING IN CLEARING SKIES AND PERSISTENT WESTERLY
WINDS.

&&

.LONG TERM...
FORECAST ON TRACK WITH ONLY MINOR CHANGES TO TEMPERATURES THROUGH
THE EXTENDED.

DRY WESTERLY FLOW WILL KEEP CONDITIONS ON THE MILD SIDE FOR FRIDAY
AND AGAIN ON SATURDAY. TIMING OF THE NEXT ARCTIC COLD FRONT STILL
A QUESTION. STILL APPEARS THAT THE FRONT WILL NOT MAKE IT INTO THE
CWA UNTIL SATURDAY AFTERNOON OR EARLY EVENING WHICH MAKES FOR A
CHALLENGING TEMPERATURE FORECAST. WILL CONTINUE TO SIDE WITH THE
WARMER GUIDANCE AS WEST TO SOUTHWEST DOWNSLOPE COMPONENT TO THE
WINDS WILL LIKELY SERVE UP SOME MILD PRE-FRONTAL CONDITIONS. COLD
ADVECTION AND STIFF NORTHERLY FLOW WILL FOLLOW THE FRONTAL PASSAGE
SATURDAY NIGHT WITH FALLING TEMPERATURES.

GUIDANCE WAS UNDERCUT BY SEVERAL DEGREES BOTH SUNDAY AND SUNDAY
NIGHT AS THE BULK OF THE ARCTIC AIRMASS SHOULD STAY LOCKED INTO
THE FORECAST AREA. BIG QUESTION WILL BE HOW MUCH CLOUD COVER HOLDS
IN PLACE DURING THE DAY. WILL PLAY A MUCH COLDER HAND AS RECENT
TRACK RECORD HAS SHOWN THICKER CLOUD COVER...COLDER AIR AND A
SLOWER SCOURING OF THE AIRMASS. UNSEASONABLY COLD CONDITIONS
EXPECTED INTO MONDAY BEFORE SOUTHWEST FLOW AND MILDER TEMPERATURES
FOLLOW FOR TUESDAY AND WEDNESDAY OF NEXT WEEK. STILL LOOKS LIKE
MINIMAL PRECIPITATION CHANCES THROUGHOUT THE EXTENDED FORECAST
PERIOD. KEPT ALL POPS BELOW MENTIONABLE LEVELS. KW

&&

.FIRE WEATHER...
20 FOOT LEVEL WINDS WILL INCREASE TO SUSTAINED SPEEDS GREATER THAN
20 MPH OVER THE WESTERN SOUTH PLAINS TODAY...HOWEVER RESIDUAL CLOUD
COVER AND DEWPOINTS IN THE 20S SHOULD YEILD RELATIVE HUMIDITY VALUES
ABOVE CRITICAL THRESHOLDS. THEREFORE NO FIRE WEATHER HEADLINES ARE
PLANNED...BUT USERS SHOULD BE AWARE OF THE ONSET OF WINDY CONDITIONS
LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  30  59  32  56 /  20  10   0   0   0
TULIA         64  33  63  33  56 /  20  10   0   0   0
PLAINVIEW     64  33  64  33  57 /  20  10   0   0   0
LEVELLAND     67  33  63  39  64 /  20  10   0   0   0
LUBBOCK       65  36  64  41  61 /  20  10   0   0   0
DENVER CITY   64  33  63  40  69 /  20   0   0   0   0
BROWNFIELD    66  35  64  41  68 /  20  10   0   0   0
CHILDRESS     64  39  65  43  61 /  20  10   0   0  10
SPUR          66  39  67  41  66 /  10  10   0   0  10
ASPERMONT     68  41  70  42  69 /  10  10   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM TO 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ021-022-027-028-033-034-039-040.

&&

20/17

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.